Cureus · Sep 26, 2026
Ischemic Colitis in the Setting of Tirzepatide Use: A Potentially Underrecognized Adverse Effect
By Jaszewski I, Cruz Garcia JC, Moreira K et al.
Ischemic colitis is an uncommon but serious cause of acute abdominal pain that may result in bowel necrosis and may require surgical intervention. We report the case of a 63-year-old female patient with multiple comorbidities and a history of ischemic colitis, who developed sudden-onset severe cramping and abdominal pain, together with hypotension and diaphoresis, shortly after receiving her weekly tirzepatide injection. The patient reported suffering from chronic constipation with increased frequency of laxative use after beginning tirzepatide (Mounjaro). Laboratory evaluation demonstrated leukocytosis and lactic acidosis, while computed tomography (CT) findings were consistent with ischemic colitis. Her condition rapidly progressed to hypovolemic shock and acute kidney injury (AKI), requiring intensive care unit (ICU) admission and segmental bowel resection with colostomy creation. Surgical pathology report confirmed patchy mucosal necrosis consistent with ischemic colitis. This case raises concern for a potential association between tirzepatide use and ischemic colitis in a patient with preexisting risk factors. Clinicians should maintain a high index of suspicion for ischemic colitis in patients receiving tirzepatide who present with severe abdominal pain, particularly in the setting of worsening constipation or a prior history of ischemic colitis. This case raises the question of whether a history of ischemic colitis and/or chronic constipation may warrant clinical caution and pharmacovigilance before starting these medications.
doi.org/10.7759/cureus.116973Open accessPubMed 42936270Interventions